Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 25, NWS Tampa Bay, FL

October 12, 2023Hillsborough County, Pasco County, Pinellas County, Florida

NWS Tampa Bay, FL issued this tornado warning at Oct 12, 2023, 12:15 AM EDT for Hillsborough County, Pasco County, Pinellas County, Florida. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2023, 12:15 AM EDT (04:15 UTC)
Expired
Oct 12, 2023, 12:45 AM EDT
In force
30 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Hillsborough County, FL, Pasco County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 53 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 12:25 AM EDTFUNNEL CLOUD4 E Holiday, FLCorrects previous funnel cloud report from 4 E Holiday. Funnel cloud spotted crossing SR 54 at Little Road.
Oct 12, 12:25 AM EDTFUNNEL CLOUD4 E Holiday, FLFunnel cloud spotted crossing SR 64 at Little Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 4.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2023-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2023-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

956 
WFUS52 KTBW 120415
TORTBW
FLC057-101-103-120445-
/O.NEW.KTBW.TO.W.0025.231012T0415Z-231012T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
1215 AM EDT Thu Oct 12 2023

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Southwestern Pasco County in west central Florida...
  North central Pinellas County in west central Florida...
  Northwestern Hillsborough County in west central Florida...

* Until 1245 AM EDT.
    
* At 1215 AM EDT, a severe thunderstorm capable of producing a
  tornado was located near East Lake, or near Clearwater, moving
  northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Keystone, East Lake, and Citrus Park around 1220 AM EDT.

Other locations impacted by this tornadic thunderstorm include Jay B
Starkey Wilderness Park, Trinity, Lake Fern, Moon Lake, Oldsmar,
Odessa, Westchase, Cheval, and Safety Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If possible, take shelter in an interior room. Avoid 
windows. If you are outdoors, in a mobile home, or in a vehicle, 
move to the closest substantial shelter and protect yourself from 
flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2801 8266 2804 8273 2836 8264 2828 8242
TIME...MOT...LOC 0415Z 205DEG 29KT 2806 8268 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TBW
1 follow-up statement
520 
WWUS52 KTBW 120435
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1235 AM EDT Thu Oct 12 2023

FLC057-101-103-120445-
/O.EXP.KTBW.TO.W.0025.000000T0000Z-231012T0445Z/
Pasco FL-Pinellas FL-Hillsborough FL-
1235 AM EDT Thu Oct 12 2023

...THE TORNADO WARNING FOR SOUTHWESTERN PASCO...NORTH CENTRAL
PINELLAS AND NORTHWESTERN HILLSBOROUGH COUNTIES WILL EXPIRE AT 1245
AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 2801 8266 2804 8273 2836 8264 2828 8242
TIME...MOT...LOC 0435Z 205DEG 29KT 2820 8261 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Oct 11, 8:30 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Oct 11, 8:30 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
830 PM EDT Wed Oct 11 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 830 PM EDT Wed Oct 11 2023

Scattered showers and a few thunderstorms continue to develop and
move north across the area this evening. As the night progresses
we'll see convective coverage increase across the Nature Coast
south into the central Florida peninsula as upper level energy and
instability move into the region, while convection remains
scattered across southwest Florida. This pattern will persist
through Thursday morning, then we'll see the main area of
convection begin to shift south during the afternoon as the
shortwave energy moves by to the north. Overall the current
forecast looks ok, but may adjust PoPs some to reflect current
thinking.

&&

.AVIATION...
(00Z TAFS)
Issued at 830 PM EDT Wed Oct 11 2023

Scattered convection early tonight will become more numerous after
midnight through early afternoon Thursday around the Tampa Bay
TAF sites of TPA, PIE, LAL, and SRQ. Convection should remain
mainly scattered across southwest Florida. MVFR/local IFR
conditions are expected within the convection and some areas of
MVFR ceilings will be possible later tonight into Thursday morning
the moist airmass across the area. Otherwise mainly VFR
conditions are expected. Southeast to south winds will increase
overnight to 10 to 15 knots with some gusts to around 25 knots and
then increase to 15 to 20 knots with gusts to around 30 knots
mid- morning Thursday through the afternoon hours. Winds will be
erratic within any convection and could gust to 35 knots later
tonight and Thursday.

&&

.DISCUSSION...
Issued at 308 PM EDT Wed Oct 11 2023

We will be looking at some unsettled weather for the next few days
with possible severe weather overnight and early tomorrow
morning. First lets talk about what is setting all this up. We
will have a low pressure system pushing through Florida just north
of our area. This will increase our moisture and help to bring a
few rounds of shower and storms across the area. Thanks to the
moisture and heat return we will see a more typically pop up
showers and storms across the area this evening.

Overnight we will see the low pressure itself passing north of the
area through the Panhandle and southern Georgia. This will bring
another round of showers and storms and its this round we are
concerned about when it come to severe weather. Our concern is high
winds and the possibility for tornadoes. Looking at sample forecast
soundings along the coast for the HRRR we are seeing backing winds
at the surface and higher values for 0-1km SRH which in turn is
giving us high STP values overnight between 06z and 12z. However we
also have PWs at 2.5 and CAPE values not to impressive. So we
know storms will be spinning but will they be able to reach the
ground.

After that the front that is associated with the low pressure system
will stall over the area. Severe weather risk will be much lower but
weather will continue to be unsettled through the rest of the week
with scattered showers and storms through the afternoon and evening
both Thursday and Friday.

Next weekend will be much like last weekend. Saturday will be warm
and humid with a cold front pushing through. A few showers will be
possible but chances will be lower compared to the end of the week.
For Sunday cooler and drier air will start to filter in bringing in
pleasant weather once again.

Early next week we will see dry but below average temperatures. We
could see widespread low 60's and upper 50's in the morning with
highs staying in the 70's.

&&

.MARINE...
Issued at 308 PM EDT Wed Oct 11 2023
A strong south to southwest flow will cause hazardous marine
conditions over the Gulf and coastal waters tonight into tomorrow.
Scattered to numerous showers and thunderstorms will impact waters
now through Thursday, some storms may be severe with damaging winds
and possible waterspouts.

&&

.FIRE WEATHER...
Issued at 308 PM EDT Wed Oct 11 2023
No fire weather concerns through the weekend as RH values remain
well above criteria. Strong to severe thunderstorms expected through

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  87  80  88 /  80  80  30  50
FMY  80  90  80  90 /  80  50  20  40
GIF  76  88  77  89 /  90  80  40  70
SRQ  78  88  79  89 /  80  70  30  50
BKV  74  87  76  89 /  80  80  30  60
SPG  78  87  80  86 /  80  70  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 2 AM EDT Thursday through Thursday
     evening for Coastal Charlotte-Coastal Hillsborough-Coastal
     Lee-Coastal Manatee-Coastal Sarasota-Pinellas.

     High Surf Advisory from 2 AM to 8 PM EDT Thursday for Coastal
     Hillsborough-Coastal Manatee-Coastal Sarasota-Pinellas.

     Coastal Flood Advisory from 10 AM to 5 PM EDT Thursday for
     Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
     Coastal Levy-Coastal Pasco-Pinellas.

Gulf waters...Small Craft Advisory from 2 AM to 2 PM EDT Thursday for
     Charlotte Harbor and Pine Island Sound-Coastal waters from
     Bonita Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Tampa Bay waters-
     Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
     Waters from Englewood to Tarpon Springs FL out 20 to 60 NM.

     Small Craft Advisory until 2 PM EDT Thursday for Coastal waters
     from Tarpon Springs to Suwannee River FL out 20 NM-Waters
     from Tarpon Springs to Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...Close
DECISION SUPPORT...Giarratana
UPPER AIR/CLIMATE...Hurt

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 10:27 PM EDTSpecial Marine WarningTBW18 min
Oct 11, 10:31 PM EDTTornado WarningTBWSarasota29 min
Oct 11, 10:57 PM EDTTornado WarningTBWManatee, Sarasota13 min
Oct 11, 11:22 PM EDTSpecial Marine WarningTBW113 min
Oct 12, 1:01 AM EDTSevere Thunderstorm WarningTBWLevy44 min
Oct 12, 1:11 AM EDTSpecial Marine WarningTBW64 min
Oct 12, 1:41 AM EDTTornado WarningTBWHillsborough, Pasco, Pinellas34 min
Oct 12, 1:46 AM EDTTornado WarningTBWCitrus, Hernando, Sumter44 min
Oct 12, 1:58 AM EDTTornado WarningTBWHernando, Pasco32 min
Oct 12, 2:13 AM EDTTornado Warning Tornado observedTBWHernando, Pasco32 min
Oct 12, 2:33 AM EDTTornado WarningTBWCitrus13 min
Oct 12, 2:41 AM EDTSpecial Marine WarningTBW2 hr
Oct 12, 2:44 AM EDTTornado WarningTBWHernando, Pasco31 min
Oct 12, 3:12 AM EDTTornado WarningTBWHernando, Sumter22 min
Oct 12, 3:15 AM EDTTornado WarningTBWCitrus30 min
Oct 12, 3:18 AM EDTTornado WarningTBWHernando, Pasco, Sumter27 min
Oct 12, 3:32 AM EDTTornado WarningTBWLevy28 min
Oct 12, 3:41 AM EDTAreal Flood AdvisoryTBWCitrus4 hr
Oct 12, 3:44 AM EDTAreal Flood AdvisoryTBWHernando, Pasco, Sumter106 min
Oct 12, 4:01 AM EDTSevere Thunderstorm WarningTBWSumter12 min
Oct 12, 4:11 AM EDTSpecial Weather StatementTBWLevy34 min
Oct 12, 4:27 AM EDTSpecial Weather StatementTBWCitrus33 min
Oct 12, 4:45 AM EDTAreal Flood AdvisoryTBWLevy2 hr
Oct 12, 4:54 AM EDTSpecial Marine WarningTBW2 hr
Oct 12, 5:25 AM EDTSpecial Weather StatementTBWCitrus35 min
Oct 12, 5:34 AM EDTTornado WarningTBWCitrus, Levy26 min
Oct 12, 7:21 AM EDTSpecial Weather StatementTBWCitrus24 min
Oct 12, 7:31 AM EDTTornado WarningTBWCitrus29 min
Oct 12, 8:04 AM EDTTornado WarningTBWCitrus11 min
Oct 12, 10:16 AM EDTSpecial Marine WarningTBW119 min
Oct 12, 11:00 AM EDTTornado WarningTBWCitrus, Hernando32 min
Oct 12, 11:35 AM EDTTornado Warning Tornado observedTBWHillsborough, Pasco, Pinellas25 min
Oct 12, 12:00 PM EDTSpecial Weather StatementTBWPinellas45 min
Oct 12, 12:10 PM EDTSpecial Marine WarningTBW2 hr
Oct 12, 2:14 PM EDTSpecial Marine WarningTBW61 min
Oct 12, 6:47 PM EDTSpecial Weather StatementTBWCharlotte28 min

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.